Skip to content
headaches
avatar
Courtney85356 posted:
I have had headaches for the last 7 years.. I have gone to a doctor and had all the catscans and everything done.. They said im perfectly fine, that there is nothing to be worried about up there.. Im a smoker could that be one of the reasons I have headaches.. I have them everyday atleast twice a day, recently they took excedrin off the market and my doctor put me on naproxen? Does anyone know if it would work much better if I quit smoking? My grandma had them when she was younger will these ever go away?
Reply
 
avatar
NeNe_11 responded:
You've never tried triptans or anything more potent than otc pain meds?
 
avatar
Courtney85356 replied to NeNe_11's response:
No, I have not I have never even heard of those!
 
avatar
itmatsb replied to Courtney85356's response:
If you are taking any pain pill several times a week, you will have perpetual rebound headaches. What you need is a daily prophylactic medication to prevent the headaches. The frequency of your headaches would certainly indicate that you need this. Find another doctor ASAP, a neurologist if possible. But even a regular internal medicine doctor should know this.

I had a terrible neurologist to start with after I had intense severe migraines 24/7 which had suddenly started. He prescribed a strong opiate medication which I needed to take 24/7 and I continued with the headaches. Then I got a new neurologist 8 months later who stopped the headaches altogether with nerve block injections. That didn't last, but it did lead to more constructive ways to deal with my headaches. I now get nerve block injections every 4 weeks which give me huge relief, plus take 3 daily medications to prevent the migraines.

The Cat scans and MRIs rule out something more serious, but most people don't have anything found wrong in them. That's not to say that you don't need help with your headaches.

Again, get another doctor. If your current one knows how often you get the headaches, the doctor is incompetent. Period.
 
avatar
Courtney85356 replied to itmatsb's response:
I do have another doctor.. She put me on naproxen it works for a little while then comes back its not a bad headache when it comes back.. I think I really need to quit smoking because i think thats a major reason for them.. I just got this one a couple days ago because of them taking excedrin off the market.. We will see how this works out..
 
avatar
snieto11 replied to Courtney85356's response:
I am having migraines now that I have quit smoking. I quit for the new year and by the 9th I had a migraine it is now the 28th and I can't kick the migraine, I'm thinking I might need to smoke.
 
avatar
4213ent replied to snieto11's response:
It is possible that your discomfort is from rebound nasal congestion when you quit smoking. Ask your doctor if you are having nasal/sinus congestion.
 
avatar
carpetcrawler5 responded:
For me, smelling cigarette smoke is a trigger, so I don't know, it's good for many things if you do quit so I would do it anyway. The excedrin probably helped you becuase it has caffeine, which you can get with coffee. All Excedrin is is aspirin and caffeine, but you shouldn't take any OTCs or narcotic pain meds with migraines because it can give you rebound headaches. The best thing to do is go to a nuerologist and get the preventative meds as the earlier poster suggested.

ALso, make a calendar and write down everything you eat, drink and do and see if you can find a pattern or a trigger.

With some people they go away but it isn't likely. But I'm sure if you find the right meds you can live normally.
 
avatar
itmatsb replied to Courtney85356's response:
To Courtney85356
It doesn't sound like you got my posting which read, "If you are taking any pain pill several times a week, you will have perpetual rebound headaches. What you need is a daily prophylactic medication to prevent the headaches. The frequency of your headaches would certainly indicate that you need this. "

You are continuing just with a pain killer, Naproxen, which will make you to keep having the headaches. Which is exactly what has happened to you.

It's your choice since you have 2 bad doctors. Did you at least ask for a prophylactic medication?

Sara
 
avatar
Courtney85356 replied to itmatsb's response:
Hi Sara,

I did get your message I am sorry for taking so long to respond.. I just started the naproxen about a week ago. At first the headaches were bad so I would take some Tylenol. Now I'm just taking the Naproxen which is a lower amount then what they were giving me before and they are now bearable.. I will go in and ask for a prophlactic medication.. Is there a certain brand you suggest?
 
avatar
itmatsb replied to Courtney85356's response:
Thanks so much for responding back. There are many different ones. You want a medication which is taken daily to prevent or reduce your headaches--that's a prophylactic medication and not a pain killer. You may also need the pain killers some as well, but not totally.

There are other treatments that could be tried on you, such as nerve block injections, Botox, accupuncture, physical therapy, biofeedback as well as medications. Try to see a neurologist, although there are bad ones like the first one that I had. Seven years is toooo long. Good luck to you.
 
avatar
itmatsb responded:
Also, ask for a Butrans patch (5mcg) which gives a low dose of opiates 24/7.


Helpful Tips

Botox for Headaches FDA approvedExpert
Many of you have heard that Botox (botulinum toxin) has been approved by the FDA for chronic daily headaches or migraines. Chronic daily ... More
Was this Helpful?
26 of 38 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Pain Disorders Center